Nevada, 2005

Heavy Snow in Nevada, January 7 to 11, 2005

January 7 to 11, 2005 · NWS REV · 1 event in 1 county or zone

The second major snowstorm in as many weeks hit the eastern Sierra and western Nevada from January 7th to the 11th. This was the most impressive series of snowstorms since January, 1916 (when four snowstorms moved through the region).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

The second major snowstorm in as many weeks hit the eastern Sierra and western Nevada from January 7th to the 11th. This was the most impressive series of snowstorms since January, 1916 (when four snowstorms moved through the region). Up to five feet of snow was reported at ski resorts in the Sierra and Carson ranges. Up to two feet of snow fell in the valleys of western Nevada. Water equivalents were high with up to five inches reported with the snow in the higher elevations of the Sierra. Dozens of flights were delayed or canceled at the Reno/Tahoe International Airport, many during the height of the snowstorm on the 8th. Three major routes across the Sierra crest were closed from the evening of the 7th into the 8th. Interstate 80 over Donner Summit was closed for 13 hours beginning the evening of the 7th. U.S. Highway 50 across Echo Summit, and Highway 88 over Carson Pass, both remained closed on the 8th. U.S. Highway 395 between Reno and Carson City was also closed for 24 hours. Roofs and carports collapsed due to the weight of the heavy, wet snow from this and the previous storm. Up to 2,000 customers were without power in northwest Nevada on the 8th.Storm total snowfall amounts:Reno area 20-26 inchesCarson City area 21 inchesVirginia City area 15-21 inchesSparks 19 inchesCold Springs Valley (N of Reno) 18 inchesWashoe Valley 18 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 7, 3:50 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 7, 3:50 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
350 AM PST FRI JAN 7 2005

.SHORT TERM...
MAJOR WINTER STORM NOW ENTERING REGION.  UPPER CIRCULATION SHOWS UP
DISTINCTLY ON SATELLITE.  RADAR MOSAIC SHOWS PRECIP MOVING THROUGH
CENTRAL VALLEY OF CALIFORNIA.  MANY OBSERVATION SITES FROM UKIAH
SOUTH TO SAN DIEGO ARE REPORTING LIGHT TO MODERATE RAIN.  SNOW IS
NOW FALLING AT MT. SHASTA.  CLOUDS HAVE NOW MOVED INTO WESTERN
NEVADA WITH PRECIP JUST WEST OF THE SIERRA CREST FROM LAKE TAHOE.
PRECIP SHOULD START SPILLING OVER THE CREST WITHIN THE NEXT COUPLE
OF HOURS.

MODELS HAVE BEEN CONSISTENT IN BRINGING THIS STRONG SYSTEM INTO THE
SIERRA TODAY.  THE ECMWF...GFS...CANADIAN...ETA AND NOGAPS ALL BRING
THE FIRST VORT MAX INTO THE CENTRAL SIERRA THIS MORNING.  SOUTHERLY
FLOW AHEAD OF THIS SHORTWAVE IS RESULTING IN THE PRECIPITATION NOW
BEING SEEN OVER CALIFORNIA.  THIS VORT MAX WILL WEAKEN AND MOVE EAST
OF THE KREV CWFA TONIGHT.  THE STRONG PRESSURE GRADIENT ASSOCIATED
WITH THIS FEATURE WILL HELP TO INCREASE WINDS OVER THE SIERRA AND
WESTERN NEVADA THIS AFTERNOON AND EVENING.  WILL KEEP THE WIND
ADVISORY FOR NV ZONES 001 AND 004 FOR TODAY.  MOISTURE ADVECTION
CONTINUES INTO THE WEEKEND AS MOST MODELS PROG UP TO 2.00 INCHES OF
WATER EQUIVALENT INTO THE SIERRA THROUGH SUNDAY.  THICKNESS VALUES
ARE GENERALLY AROUND 543 DAM OVER WESTERN NEVADA THIS MORNING.  AS
THE COLD SYSTEM MOVES THROUGH THICKNESS VALUES WILL DECREASE
SUBSTANTIALLY.  THE ETA HAS 1000-500MB THICKNESS DROPPING TO 532 DAM
BY 18Z SATURDAY.  WITH THE COLD TEMPERATURES THIS MORNING PRECIP
SHOULD BE SNOW FROM THE BEGINNING OF THE EVENT.  STILL LOOKING FOR
OVER 2 FEET OF SNOW IN THE SIERRA WITH OVER 5 FEET OF SNOW IN THE
HIGHER ELEVATIONS.  OHARA

.LONG TERM...MONDAY THROUGH THURSDAY...
MAIN TROUGH AXIS IS STILL PROGGED TO SWING ACROSS THE GREAT BASIN
AND DESERT SOUTHWEST SOMETIME EARLY NEXT WEEK. THE ECMWF...CANADIAN
AND GFS WERE THE MOST PROGRESSIVE WHILE THE NOGAPS WAS ABOUT 12
HOURS SLOWER. OVERALL HEAVIEST PRECIPITATION WILL ACCOMPANY SYSTEM
MONDAY INTO MONDAY EVENING WITH A GRADUAL TAPERING OF ACTIVITY TO
SHOWERS BY TUESDAY. CURRENT FORECAST HANDLES THIS THINKING FAIRLY
WELL AND DO NOT SEE A NEED TO MAKE ADJUSTMENTS. NORTHERLY FLOW ALOFT
AND GUSTY NORTHEAST RIDGE WINDS WILL OCCUR AROUND MID WEEK AS THE
WEATHER PATTERN BEGINS TO UNDERGO SOME ADJUSTMENT OVER NORTH
AMERICA. HEIGHTS WILL RISE BY THE END OF THE WEEK AS A RIDGE BUILDS
INTO THE AREA. SNOW COVER AND LIGHT WIND FLOW WILL KEEP VALLEYS IN
STRONG INVERSIONS WITH TEMPERATURES REMAINING BELOW NORMAL. MOUNTAIN
TOPS WILL SEE THE MOST WARMING. DRY WEATHER WILL PREVAIL MID TO LATE
WEEK ALTHOUGH QUITE A BIT OF HIGH CLOUDINESS WILL MAKE IT THROUGH
RIDGE SO THAT SKIES WILL BE PARTLY CLOUDY OVERALL. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 FRIDAY MORNING THRU
      MONDAY.
     .WIND ADVISORY NVZ001-004 FRIDAY.
.CA...WINTER STORM WARNING CAZ070>073 FRIDAY MORNING THRU MONDAY.

&&
Hazardous weather outlook, Jan 6, 7:00 AM PST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PST THU JAN 6 2005

CAZ070>073-NVZ001>005-071530-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
700 AM PST THU JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SNOW IS EXPECTED TO
DEVELOP BY LATE TONIGHT IN THE SIERRA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA FROM EARLY FRIDAY MORNING THROUGH
SUNDAY. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV SPSREV/
FOR ADDITIONAL DETAILS. SNOW MAY ALSO CONTINUE INTO MONDAY OVER MUCH
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION WILL LIKELY BE NEEDED BY FRIDAY AND THROUGH EARLY
NEXT WEEK. SPOTTERS ARE ASKED TO REPORT SIGNIFICANT SNOW AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

MJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
January 7, 5:00 AM PST to January 11, 8:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470325.